NRAS
21,784 members25,424 posts

Im in a panic!

Hi guys. I need your advice to put my mind at ease again.

When my rheumy started me on MTX 3 weeks ago I was given a list of things to look out for. One of those things was a sore mouth. Since taking my 3rd dose last Sunday I have started getting an ache in my mouth underneath a bridge I have. Today its quite painful. Am I just being silly and paranoid again? I hate to keep bothering my rheumy so thought id bother you guys first. Any advice guys?

15 Replies
oldestnewest

Hi angie

I take 20mg Mtx and initially, was bothered with a sore mouth and little ulcers which I believe can be a common side effect. However, these disappeared over time and my mouth is fine now.

Perhaps gargling with some salt water may help?

I would mention it to your rhuemy, next time you see them or if it gets worse, see your gp ( it may be you're better suited to injection) but hopefully, as you adjust to the Mtx, it will subside.

2 likes
Reply

How much folic acid do u take I'm having the same problem apparently taking 10mg of frolics acid can help

2 likes
Reply

Folic acid most certainly helps tinayankee. I take 5mg every day except the day intake the Mtx

2 likes
Reply

I take - not intake !!

Reply

Yes me to and suffering with the same problem I see specialist on Tuesday

Reply

I do love a frolic acid 😁

Reply

Always feel free to bother us...having said that, Always feel free to bother your rheumy.

We victims of RA are always "pretending to be fine" when we are with friends....I think we shouldn't have to pretend to be fine with our medical team.

Anyways it sounds to me, and I'll take an educated guess ( I sell beer for a living) that you are developing mouth ulsers.Such a horrible side effect. So I think you should be Injecting mtx as it will suit you better.

I take 5mg folic acid a day, even on MTX day.

2 likes
Reply

Please don't panic! It may have nothing to do with MTX. If it gets worse, see your GP or Rheumy. Don't hesitate to call on them. They are here to help us. They certainly don't see us a nuisance. All the very best.

2 likes
Reply

How to u call them I get told to wait for my appointment

Reply

No, you're not being paranoid, you're new to MTX & have something you didn't have before you started it so it's natural to question it. It seems you may need an increase in folic acid, a sore mouth is a common symptom of too little folate. I don't know if it was explained to you why we need to take folic acid but MTX is a folate antagonist & as it doesn't discriminate which cells it works on it can deplete the little we store so whilst it's working on what it should, RD, that also includes the necessary healthy cells. Common side effects of too little folate include a sore mouth so it seems you're probably replenishing too little. How often have you been told to take folic acid? Often the longer we take MTX the more symptoms subside, your body is saying hey, what is this, I don't normally have to cope with this, I don't have the folate stores to stop this problem. Hence why we replenish what's taken by MTX.

I'd let your Rheumy nurse know, you should have been given a helpline. I would think she'll ask you to increase the days you take your folic acid. Meantime try a salt water mouth wash after brushing your teeth, hold in your mouth for 30 seconds or so then spit & repeat. Or, a good antiseptic mouth wash if salt water doesn't appeal.

Don't worry, most everyone has one side effect or another on MTX when they first start it but it's a good med given the chance, unless the side effects become intolerable. MTX is the only DMARD that's also available to us by injection, usually offered if side effects of tablets outweigh the positive response on disease activity. Fortunately it's one DMARD where supplementing eases or even solves them. I'm on 17.5mg injections, I started on tablets in 2009, changed to injections the following year & take folic acid 6 times a week. I have no side effects, unless you count less appetite & being a little more tired the following day side effects. 😊

2 likes
Reply

Absolutely, one of the first things my nurse said was to inform them of any side effects and then they can help e.g. Change the folic acid dose etc. She was very reassuring and explained how it worked. I was paranoid in case I had to start avoiding people with colds but she explained that wasn't necessary and that the drug stops the immune system overreacting and brings it down to a 'normal' sort of level. I got the impression it crashed the immune system, nope. Hope things pan out well for you. You're not alone, I panicked about a dry moth the other day - I was dehydrated with the weather 😂 Xx

1 like
Reply

Mouth, not moth 😂

2 likes
Reply

Everyone has given great examples of what could likely be going on with your recent add of methotrexate. I would like to add one thing. I noticed that you said your mouth was hurting under a bridge you have in your mouth. I have had a extensive dental work due to Sjogren's Syndrome. I too have a bridge and when I started mtx many years ago I did get oral ulcers as a side effect. It is often more likely to have more irritation in areas where crowns, bridges, partials and dentures might be prone to swelling or irritation. I would let your rheumy know any side effects. I actually got a steroid dental paste from my dentist. Many side effects will go away after your body adjusts to the mtx after several weeks.

As a few have mentioned, some folks have fewer side effects with injections. Best of luck! Cindy

3 likes
Reply

Hi Angie

Just a thought but do you 'floss' under your bridge(s) regularly? After RA diagnosis, my dentist advised me to increase this activity to several times daily. I use Superfloss which has a firm tip to get under a bridge and a fluffy section to work back and forth.

I only take folic acid 5mg once weekly - the day after 20mg mtx tablets - but my mouth has definitely improved with the new oral hygiene routine.

I had to have a molar extraction prior to bone density medication and it took almost 2 months for the gum to completely heal, so I can empathise with sore mouth sufferers.

1 like
Reply

I just answered a similar questrion about cramps, what you are talking about is a known contra indication (side effect) of MTX from the British National Formulary BNF, the pharmacy bible.

You should speak to your GP and ask your, hopefully nice, pharmacist if he would give you an old copy of the BNF which is how I got mine.

There is also a website drugs.com where you can input all your medication and they summarise the combined side effects for you, I found that very useful for my long list of medication.

1 like
Reply

You may also like...